Alert archive / Oklahoma / Flash Flood Warnings in 2024

Flash Flood Warning 15, NWS Amarillo, TX

June 18, 2024Texas County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Jun 18, 2024, 10:52 PM CDT for Texas County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2024, 10:52 PM CDT (03:52 UTC)
Expired
Jun 19, 2024, 2:00 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Texas County, OK

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2281 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 9:06 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 18, 9:06 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
906 PM CDT Tue Jun 18 2024

...New UPDATE...

.UPDATE...
Issued at 906 PM CDT Tue Jun 18 2024

A line of strong to severe storms have finally moved into Texas
and Beaver counties in the Oklahoma Panhandle. The atmosphere
remains favorable for a few storms to remain strong to severe with
the primary hazards being large hail, damaging wind gusts, and
heavy rainfall may lead to flash flooding. The weak showers/storms
that developed around Amarillo/Canyon have dissipated and
additional storm development is highly unlikely the rest of the
night. Have removed mentionable PoPs across much of the Texas
Panhandle through the rest of the night. Other forecast elements
remain on track through sunrise tomorrow morning.

Muscha

&&

.UPDATE...
Issued at 625 PM CDT Tue Jun 18 2024

A few cumulus fields have developed across the Panhandles. The
first one is along the cold front/dry line combo from Dalhart up
through southwest Kansas. The other area is in the central and
south central TX Panhandle where some of the cumulus have tried to
become showers or a storm, but have struggled thus far. A few
attempts at convection may finally be trying between Dimmitt and
Tulia. Have kept in broad low PoP mentions in the forecast at this
point given the high uncertainty and lack of consistency with the
CAMs. The higher potential for storms tonight will be across the
Oklahoma Panhandle should storms along the cold front in KS move
south, which most models are depicting will occur. Storms tonight
still could be strong to severe with large hail and damaging wind
gusts the primary hazards.

Muscha

&&

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 346 PM CDT Tue Jun 18 2024

As of this afternoon, latest satellite and ground sensors are
seeing the expected cold frontal boundary finally slow just north
of eastern portion of the Oklahoma Panhandle. This frontal
boundary will play a key role in getting any thunderstorms to
develop later today and possibly Wednesday as many models are
still expecting it to stall over our area. Meanwhile to our west,
the other half of the front is now integrating into the short-wave
trof moving through, which in turn is helping push the dry line
back into western most counties. Currently, latest observations is
showing said dry boundary running roughly from Stratford, TX to
Tucumcari, NM. Should this sharpen and progress a little further
in then potential for storms in the south will also increase for
the day with many of the CAMs already increasing the odds with
their latest runs. However, there is still a decent cap over the
area which may keep development limited. Regardless, potential for
any thunderstorm that develop to turn severe is present with
MLCAPE values running around 2500 J/kg and DCAPE pushing 1700 to
1800 J/kg. The biggest issue will be shear as latest guidance is
not seeing much more than 20 to 25kt, which will make storms
harder to stay sustain. This will also make the chances for
tornadoes much lower, though a landspout forming off a boundary
cant be fully ruled out either.

As we head into Wednesday, models are still settling on the more
southerly track for the tropical disturbance that is currently in
the Gulf of Mexico. This track will push most of the heavier
moisture into Mexico and southern portions of Texas, but we should
still see an increase as will with most model seeing PWATS around
1.5 inches. This does give us the potential for shower and
thunderstorms tomorrow that could produce heavier rainfall for the
day, but that will only come to pass should the front push further
south into our area and hold. Otherwise, expect a temperature drop
to coincide with both the increase in moisture and front boundary.
Expect most locations to go from the low to mid 90s today to 80s
for Wednesday afternoon.

Scoleri

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 346 PM CDT Tue Jun 18 2024

For Thursday through Monday, medium range models and ensemble
members suggest the upper level ridge of high pressure will
expand westward to encompass roughly most of the southern one
third of the United States as the western states upper level trof
weakens and translates eastward across the north central states.
The latest 12Z medium range models and associated ensembles have
maintained the trend towards a stronger upper level ridge which
would act to steer the potential tropical system more westward and
into northeast Mexico with only very limited impacts with respect
to moisture advection into our forecast area for Thursday. Refer
to the latest NHC bulletins for more information on this potential
tropical cyclone. The latest NBM pops have trended down more for
Thursday and Thursday night. In fact, NBM pops for Friday through
Monday have also lowered further compared to 24 hours ago as most
medium range deterministic and corresponding ensemble members are
projecting our region to be more under the influence of the upper
level ridge. Given reasonable medium range model agreement, have
sided with the NBM pops for Friday through Monday. The close
proximity of the ridge of high pressure also supports NBM
temperatures for all periods of the long term forecast.

02

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Tue Jun 18 2024

VFR conditions will persist at the beginning of this TAF cycle.
There is a chance that storms may get close to or impact KGUY, so
have added VCTS mentions there. KAMA/KDHT may also see a storm,
but confidence is not high enough to add at this time and will
amend if necessary. Low clouds will move in at all sites with MVFR
ceilings forecast by 12 to 14z. These low clouds should clear out
around or after 18z. Winds will start out of the south and should
become easterly/northeasterly when a weak front goes through the
area tonight.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  86  64  81 /  30  30  40  30
Beaver OK                  65  86  64  87 /  80  60  30  10
Boise City OK              61  78  60  83 /  50  60  40  20
Borger TX                  71  91  67  87 /  30  50  40  30
Boys Ranch TX              69  88  64  84 /  20  50  50  30
Canyon TX                  68  85  63  79 /  30  30  40  30
Clarendon TX               69  85  64  78 /  20  20  20  30
Dalhart TX                 64  84  60  83 /  30  60  50  30
Guymon OK                  65  82  62  85 /  60  60  40  10
Hereford TX                69  87  64  80 /  20  30  40  40
Lipscomb TX                70  88  65  86 /  30  50  20  20
Pampa TX                   69  86  64  82 /  20  40  30  20
Shamrock TX                70  88  66  83 /  10  20  20  30
Wellington TX              71  88  67  83 /  10  10  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...11
LONG TERM....02
AVIATION...05
Hazardous weather outlook, Jun 18, 2:48 PM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CDT Tue Jun 18 2024

OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CDT Tue Jun 18 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms may develop late this afternoon and evening across
much of the Oklahoma and Texas Panhandles. If storms form, some
will have the potential to become severe, with damaging winds and
large hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday through Friday afternoon, and
then again Saturday night through Monday for at least parts of
the Oklahoma and Texas Panhandles. A few storms on any of those
days may become strong to severe, with damaging winds and large
hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed late this afternoon and
evening.

02

In the hours before

Local storm report, Jun 18, 9:39 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
939 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Tstm Wnd Gst     1 WSW Hooker            36.86N 101.23W
06/18/2024  M58 MPH          Texas              OK   Mesonet

&&

BRM
Local storm report, Jun 18, 10:05 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1005 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Tstm Wnd Gst     1 SSW Beaver            36.80N 100.53W
06/18/2024  M62 MPH          Beaver             OK   Mesonet

&&

BRM
Local storm report, Jun 18, 10:24 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1024 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Hail             5 E Optima              36.76N 101.26W
06/18/2024  E1.00 Inch       Texas              OK   Emergency Mngr

            Mostly nickel size hail with a few quarters
            mixed in.

&&

BRM
Local storm report, Jun 18, 10:27 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1027 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     Flash Flood      Hooker                  36.86N 101.21W
06/18/2024                   Texas              OK   NWS Employee

            1 foot of water over the roadway at the
            intersection of Illinois St and Ireland St.
            Water is higher than the bottom of a SUV.

&&

BRM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:48 PM CDTFlash Flood WarningAMAHansford, Sherman12 hr
Jun 19, 12:00 AM CDTSevere Thunderstorm WarningAMASherman45 min
Jun 19, 12:11 AM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree, Sherman64 min
Jun 19, 12:41 AM CDTSevere Thunderstorm Warning Considerable damage threatAMADallam, Sherman64 min
Jun 19, 1:15 AM CDTFlash Flood WarningAMADallam, Sherman4 hr
Jun 19, 1:42 AM CDTSevere Thunderstorm WarningAMADallam, Hansford, Hartley, Sherman63 min
Jun 19, 2:34 AM CDTFlash Flood WarningAMADallam, Hartley4 hr
Jun 19, 3:13 AM CDTAreal Flood AdvisoryAMAHansford, Lipscomb, Ochiltree4 hr
Jun 19, 7:50 AM CDTAreal Flood AdvisoryAMAHansford, Hutchinson, Moore, Ochiltree, Roberts, Sherman6 hr
Jun 19, 9:30 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Potter, Randall3 hr
Jun 19, 10:01 AM CDTAreal Flood AdvisoryAMAArmstrong, Randall3 hr
Jun 19, 10:22 AM CDTFlash Flood WarningAMARandall75 min
Jun 19, 10:33 AM CDTAreal Flood AdvisoryAMACarson, Hutchinson, Moore, Potter3 hr
Jun 19, 10:51 AM CDTSpecial Weather StatementAMAHutchinson24 min
Jun 19, 11:39 AM CDTAreal Flood WarningAMAHansford, Sherman2 hr
Jun 19, 2:33 PM CDTAreal Flood WarningAMAHansford, Sherman18 hr
Jun 18, 8:14 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver, Texas61 min
Jun 18, 8:30 PM CDTAreal Flood AdvisoryAMABeaver, Texas77 min
Jun 18, 8:56 PM CDTSevere Thunderstorm Warning Considerable damage threatAMATexas64 min
Jun 18, 9:16 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver, Texas59 min
Jun 18, 9:43 PM CDTFlash Flood WarningAMABeaver, Texas8 hr
Jun 18, 9:52 PM CDTSevere Thunderstorm WarningAMATexas53 min
Jun 18, 10:11 PM CDTSevere Thunderstorm WarningAMABeaver, Texas64 min
Jun 18, 10:35 PM CDTFlash Flood WarningAMATexas13 hr
Jun 18, 10:44 PM CDTSevere Thunderstorm WarningAMATexas31 min
Jun 18, 11:09 PM CDTFlash Flood WarningAMABeaver, Texas7 hr
Jun 18, 11:12 PM CDTSevere Thunderstorm WarningAMABeaver, Texas63 min
Jun 19, 5:44 AM CDTSpecial Weather StatementAMACimarron31 min
Jun 19, 5:48 AM CDTSevere Thunderstorm Warning Considerable damage threatAMACimarron42 min
Jun 19, 11:39 AM CDTAreal Flood WarningAMATexas21 hr

Nearby

Flash Flood Warnings in Oklahoma, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.